Identifying an Overdose & Administering Naloxone – Are You Prepared?

Within the Community Service and Hospitality industries, organizations see many diverse clientele daily, especially hotel and restaurant members. The constant flow of people may expose workers to unusual emergency situations.

Misuse of opioids continues to rise in our communities, and the chance of an overdose happening at the workplace is rising as well. Opioids are medications that are prescribed primarily to relieve pain. When used properly, they can help, but misuse can cause dependence, overdose, and death. A drug overdose event that occurs in the workplace is an emergency that you need to be prepared for. Create a step-by-step procedure to handle an opioid overdose in the workplace as the first step in ensuring your workers are safe and prepared.

To further prepare for an overdose situation, you will want to have Naloxone on site. Naloxone is used to save lives during a medical emergency and reverse the effects of a drug overdose. Naloxone is a powerful tool during a drug overdose, like other emergency devices and treatments such as first aid kits, fire extinguishers, or EpiPens.

As an employer, you are legally obligated to include hazard identification, emergency response procedures, and resource identification in your health and safety program. This involves recognizing existing and potential hazards to worker well-being and outlining measures to reduce the risk of harm. Your program should also outline internal and external resources needed to address emergencies, such as personnel and equipment.

When is Naloxone used?

Naloxone is used when a person shows signs of an opioid emergency. To identify if someone has taken too much of an opioid, they may show these signs:

  • Slow, shallow, or stopped breathing.

  • Tiny pupils.

  • Blue or purple lips or fingertips.

  • No response when you ask questions, shake the person or rub the person’s breastbone with your knuckles.

It is important to recognize that Naloxone is not a cure. It is meant to provide enough time for emergency medical help to arrive.

If someone appears to have taken too much of an opioid, call 9-1-1! This is an emergency!

The Saskatchewan Health Authority (SHA) has created a short 3-minute video, Take-Home Naloxone Kits for Opioid Overdose, which walks through the signs of opioid overdoses, the different types of Naloxone kits available, and how to administer the different methods.

If you are interested in learning more about opioid overdoses, the take-home Naloxone program, and where Naloxone kits can be acquired, please visit Opioid and Naloxone Information | Government of Saskatchewan.

Emergencies can be traumatic. While being prepared for the emergency itself is important, organizational leaders must also take steps to support the psychological health and safety of everyone in the workplace. Please visit Crisis Response for Leaders to learn more about crisis management and how you can help protect your workers’ psychological health and safety in times of distress.

Additional resources through Service Hospitality Include:

  1. Emergency Response Planning Training

  2. Psychological Health & Safety for Hospitality Training

  3. Additional Forms and Templates

If you have any questions or want to learn more, contact a Safety Advisor today!